Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 57, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 9, 2020, 8:30 PM CDT for Karnes County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2020, 8:30 PM CDT (01:30 UTC)
- Expired
- Apr 9, 2020, 9:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Karnes County, TX
The radar
The Corpus Christi radar (KCRP), 106 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 1.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1957 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted.
816
WUUS54 KEWX 100130
SVREWX
TXC255-100200-
/O.NEW.KEWX.SV.W.0057.200410T0130Z-200410T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
830 PM CDT Thu Apr 9 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southeastern Karnes County in south central Texas...
* Until 900 PM CDT.
* At 830 PM CDT, a severe thunderstorm was located near Tulsita, or 7
miles southeast of Kenedy, moving east at 40 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Choate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2868 9779 2867 9782 2870 9788 2880 9784
2876 9765 2867 9778
TIME...MOT...LOC 0130Z 287DEG 33KT 2872 9779
HAIL...2.00IN
WIND...60MPH
$$
YBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:49 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 9, 6:49 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 649 PM CDT Thu Apr 9 2020 .UPDATE... We have trimmed the northern edge of Severe Thunderstorm Watch #97 to remove Lee, Fayette, Bastrop, Caldwell and Hays counties from the watch. Farther west, drier air has moved into Maverick county and the watch has been dropped. A surface low is noted between Uvalde and Carrizo Springs and could hold up moisture levels as the front moves into this area. Behind the front, some scattered showers and even a few thunderstorms have managed to develop. This activity is not severe, but we did opt to raise pops slightly along the Rio Grande into the southern Edwards Plateau for early evening. && .PREV DISCUSSION... /ISSUED 609 PM CDT Thu Apr 9 2020/ AVIATION... Front moving through the area with continued thunderstorm development at and near SAT and SSF. SAT currently under Airport Weather Warning for lighting with 5 miles, until 8PM. Another cluster of severe storms located to the southwest of SAT moving northeast, should this continue into the SA area, the terminal may see strong wind gusts and large hail. AUS may still see thunderstorms in the vicinity for a few more hours, before becoming only vicinity showers. Otherwise, outside of storms, winds out of the north northeast into tomorrow. PREV DISCUSSION... /ISSUED 556 PM CDT Thu Apr 9 2020/ UPDATE... We have removed Burnet, Williamson, Blanco, Kendall and Bandera counties from Severe Thunderstorm Watch #97. Farther south of these counties, some instability still exists and some new development is noted near and to the southwest of San Antonio. For now we will continue the watch for the remainder of our counties, but will likely clear counties from north to south as the evening progresses. PREV DISCUSSION... /ISSUED 232 PM CDT Thu Apr 9 2020/ SHORT TERM (Tonight through Friday Night)... Strong to severe storms are firing along a Burnet to Boerne line early this afternoon and are tracking ENE at 35 mph. With the front only partially enhancing the storms near and north of Llano, it is assumed that the explosive storm growth has not fully taken place. Rapid refresh models have struggle the past couple days on getting storm initiation points even remotely accurate. Nevertheless we have active storms, and will a assume watches and warnings are imminent in the next hour. Satellite derived layer Pwat imagery seems to suggest this activity more rooted in a shortwave lifting NE from W Texas toward N-Central TX, and an 18Z special sounding confirms the front has already passed the DRT area. So by 4 pm, the front could be more closely aligned with the lead orientation of the storm clusters. What appears less likely is that heavy rainfall potential may not need inclusion for the Hill Country, and some last minute PoP adjustments may be warranted for the first period. By 6 pm, the front should have caught up with the leading edge of storm, and should have moved through most of the Austin/San Antonio metro areas. Unfortunately some of the best ingredients of high CAPE and strong shear will be available to potentially bring some of the stronger hail and high winds to some of our higher population densities. The storms should accelerate slightly as the front and storm complex become aligned, so we are not expected much more than 1 inch from some of the stronger storms. East of the metro area this evening, we may see some of the hail reports decrease while the wind reports increase. By 9 pm, the front should have been through all counties with some residual rain and storm activity lingering into midnight over southern counties. A tranquil night should resume after midnight with the north winds cooling us down into the mid 50s to mid 60s. More and more, models are trending drier in the wake of the this evening's activity, so PoPs for Friday are cropped way back from the blended guidance. There remains a potential for strong storms near the Rio Grande, but surface based deep convection and anything more than some small hail is not expected. By late Friday afternoon, the surface winds turn SE over all of South Central TX; thus Friday night could see better coverage, but perhaps not much of a boost in storm strength through 12Z Saturday. LONG TERM (Saturday through Thursday)... The wet weather pattern continues on Saturday as a warm front pushes into our area from the Gulf waters. Dew point temperatures in the 60s and 70s ahead of a dry-line over the northeast part of Mexico will set the stage for scattered showers and thunderstorms over most areas. By Saturday afternoon, the dry-line is forecast to shift to the east as well as the shower and thunderstorm activity. Some of these storms could be strong to severe, capable of producing large hail and damaging wind gusts. In addition, locally heavy rain is possible. We may see a break on Saturday afternoon into the early evening hours across the Rio Grande and Edwards Plateau. However, a second round of showers and thunderstorms is expected on late Saturday evening. Some storms could be strong to severe, as an upper level system over northern Mexico slowly moves to the east and over our Saturday night into Sunday. Some lingering showers and storms could affect the northeast part of the Hill Country and areas along Interstate 35 corridor on Sunday morning, however, weather should clear from west to east on mid-late Sunday morning. Expect plenty of sunshine for Sunday afternoon with highs in the mid 70s to mid 80s. A strong cold front will push across the area on Sunday night into Monday with lows in the 40s across the Hill Country to the lower 50s across the Rio Grande. The cooler airmass remains over the area on Monday with highs in the 60s for most area. Dry weather conditions persist through the week with a warming trend expected for the latter part of the week. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 60 72 58 74 63 / 60 - 20 80 80 Austin Bergstrom Intl Airport 61 72 58 75 63 / 70 10 20 80 80 New Braunfels Muni Airport 62 73 58 76 62 / 70 10 20 80 70 Burnet Muni Airport 55 69 56 72 59 / 40 - 20 70 70 Del Rio Intl Airport 64 78 63 85 60 / 20 20 50 20 30 Georgetown Muni Airport 58 71 56 72 61 / 50 - 20 80 80 Hondo Muni Airport 63 75 60 79 60 / 40 20 40 50 60 San Marcos Muni Airport 61 73 58 75 62 / 70 10 20 80 80 La Grange - Fayette Regional 64 73 58 77 66 / 90 10 20 80 80 San Antonio Intl Airport 62 74 60 77 63 / 60 10 20 60 70 Stinson Muni Airport 64 74 60 78 64 / 60 10 20 50 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...YB Long-Term...Platt Decision Support...Treadway
Hazardous weather outlook, Apr 9, 4:46 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Austin/San Antonio TX 446 PM CDT Thu Apr 9 2020 TXZ171>173-183>194-202>209-217>225-228-102200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 446 PM CDT Thu Apr 9 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Scattered to numerous showers and storms are forecast for late this afternoon and evening along a cold front. There is an Enhanced Risk of severe storms east of a line Llano to Eagle Pass while a Slight Risk extends farther west to near Del Rio and Junction. The most intense severe storms will have the potential to produce large hail 2 inches in diameter or greater as well as damaging wind gusts of 70 mph or greater. In addition, isolated pockets of heavy rainfall are possible, which could lead to flooding. Frequent cloud to ground lightning is likely in these storms. There is a Severe Thunderstorm Watch in effect through 10 PM tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another chance for strong to severe storms is possible Saturday into Sunday. .SPOTTER INFORMATION STATEMENT... Please report any severe weather and flooding to the National Weather Service.
In the hours before
Special weather statement, Apr 9, 6:24 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
624 PM CDT Thu Apr 9 2020
TXZ204-205-100030-
Bexar TX-Medina TX-
624 PM CDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEDINA AND WEST
CENTRAL BEXAR COUNTIES UNTIL 730 PM CDT...
At 624 PM CDT, Doppler radar was tracking a strong thunderstorm over
Yancey, or 12 miles west of Devine, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
San Antonio, Castroville, Helotes, Lacoste, Cliff, Noonan, Dunlay,
Quihi, Biry, Government Canyon State Natural Area, Pearson, Yancey,
Bader, Rio Medina, Sea World, Lackland AFB and Macdona.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2917 9929 2961 9878 2942 9858 2909 9902
2909 9920
TIME...MOT...LOC 2324Z 229DEG 31KT 2916 9911
BMWLocal storm report, Apr 9, 6:47 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT THU APR 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 9 NW DEVINE 29.23N 99.02W
04/09/2020 E0.70 INCH MEDINA TX PUBLIC
PUBLIC REPORT OF DIME SIZE HAIL.
&&
EMPSpecial weather statement, Apr 9, 7:00 PM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 700 PM CDT Thu Apr 9 2020 TXZ220>222-100045- Karnes TX-Atascosa TX-Wilson TX- 700 PM CDT Thu Apr 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KARNES...CENTRAL ATASCOSA AND SOUTHWESTERN WILSON COUNTIES UNTIL 745 PM CDT... At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near Schattel, or 10 miles northwest of Charlotte, moving east at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pleasanton, Floresville, Jourdanton, Poteet, Charlotte, Leming, Coy City, Coughran, Dobrowolski, Amphion, Deweesville, McCoy, Rossville and Graytown. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Texas. LAT...LON 2883 9869 2909 9872 2913 9816 2881 9800 TIME...MOT...LOC 2359Z 283DEG 38KT 2900 9878 YB
Special weather statement, Apr 9, 7:09 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
709 PM CDT Thu Apr 9 2020
TXZ218-219-228-100100-
Frio TX-Dimmit TX-Zavala TX-
709 PM CDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DIMMIT...
SOUTHEASTERN ZAVALA AND SOUTHWESTERN FRIO COUNTIES UNTIL 800 PM
CDT...
At 709 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Wells, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dilley, Big Wells, Las Vegas and Brundage.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2854 9965 2871 9961 2875 9910 2865 9910
2864 9939 2851 9940
TIME...MOT...LOC 0009Z 283DEG 38KT 2861 9955
YBLocal storm report, Apr 9, 7:15 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
715 PM CDT THU APR 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL 1 ENE PLEASANTON 28.97N 98.48W
04/09/2020 E0.70 INCH ATASCOSA TX PUBLIC
PEA TO DIME SIZE HAIL IN PLEASANTON.
&&
EMPSpecial weather statement, Apr 9, 7:18 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
718 PM CDT Thu Apr 9 2020
TXZ228-100100-
Dimmit TX-
718 PM CDT Thu Apr 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL
800 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Light, or 16 miles northwest of Encinal, moving east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Light, Chaparral Wildlife Management Area and Catarina.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2842 9958 2838 9940 2832 9939 2821 9940
2820 9949 2820 9966
TIME...MOT...LOC 0017Z 283DEG 38KT 2826 9947
YBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:00 PM CDT | Special Weather Statement | EWX | Atascosa | 45 min |
| Apr 9, 7:09 PM CDT | Special Weather Statement | EWX | Frio | 51 min |
| Apr 9, 7:18 PM CDT | Special Weather Statement | EWX | Dimmit | 42 min |
| Apr 9, 7:22 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Frio, Zavala | 53 min |
| Apr 9, 7:34 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Karnes, Wilson | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.